Alert archive / Ohio / Wind Chill Advisories in 2022

Wind Chill Advisory 4, NWS Cleveland, OH

January 29, 2022Crawford County, Erie County, Pennsylvania; Ashtabula County, Mahoning County, Trumbull County, Ohio

NWS Cleveland, OH issued this wind chill advisory at Jan 29, 2022, 10:41 PM EST for Crawford County, Erie County, Pennsylvania; Ashtabula County, Mahoning County, Trumbull County, Ohio. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2022, 10:41 PM EST (03:41 UTC)
Expired
Jan 30, 2022, 10:00 AM EST
In force
11 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Mahoning County, OH, Trumbull County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 115 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2022-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2022-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS41 KCLE 300341
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
1041 PM EST Sat Jan 29 2022

OHZ014-023-033-089-PAZ001>003-301145-
/O.NEW.KCLE.WC.Y.0004.220130T0341Z-220130T1500Z/
Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
Including the cities of Jefferson, Orwell, Andover, 
Roaming Shores, Warren, Niles, Youngstown, Boardman, Austintown, 
Ashtabula, Conneaut, Geneva, Erie, Edinboro, Corry, Union City, 
Meadville, and Titusville
1041 PM EST Sat Jan 29 2022

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

* WHAT...Very cold wind chills occurring. Wind chills as low as 
  15 below zero.

* WHERE...In Pennsylvania, Northern Erie, Southern Erie and 
  Crawford counties. In Ohio, Ashtabula Inland, Trumbull, 
  Mahoning and Ashtabula Lakeshore counties.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
2 follow-up statements
855 
WWUS41 KCLE 300818
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
318 AM EST Sun Jan 30 2022

OHZ014-023-033-089-PAZ001>003-301500-
/O.CON.KCLE.WC.Y.0004.000000T0000Z-220130T1500Z/
Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
Including the cities of Jefferson, Orwell, Andover, 
Roaming Shores, Warren, Niles, Youngstown, Boardman, Austintown, 
Ashtabula, Conneaut, Geneva, Erie, Edinboro, Corry, Union City, 
Meadville, and Titusville
318 AM EST Sun Jan 30 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 10 to 15
  degrees below zero.

* WHERE...In Pennsylvania, Erie and Crawford Counties. In Ohio,
  Ashtabula, Trumbull, and Mahoning Counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate clothing, a hat, and 
gloves. 

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
696 
WWUS41 KCLE 301132
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
632 AM EST Sun Jan 30 2022

OHZ014-023-033-089-301245-
/O.CAN.KCLE.WC.Y.0004.000000T0000Z-220130T1500Z/
Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-
Including the cities of Jefferson, Orwell, Andover, 
Roaming Shores, Warren, Niles, Youngstown, Boardman, Austintown, 
Ashtabula, Conneaut, and Geneva
632 AM EST Sun Jan 30 2022

...WIND CHILL ADVISORY IS CANCELLED...

The threat of -10 degree or colder wind chills has ended. However,
if venturing outside this morning, be sure to dress in layers of
appropriate clothing and minimize exposed skin.

$$

PAZ001>003-301500-
/O.CON.KCLE.WC.Y.0004.000000T0000Z-220130T1500Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, Corry, Union City, 
Meadville, and Titusville
632 AM EST Sun Jan 30 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 10 degrees 
  below zero.

* WHERE...Erie and Crawford Counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate clothing, a hat, and 
gloves. 

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 9:37 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 29, 9:37 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
937 PM EST Sat Jan 29 2022

.SYNOPSIS...
A weak clipper low will move across the Great Lakes Sunday
followed by a ridge of high pressure that will influence the
region Sunday night into early Tuesday. A cold front will move
into the area Tuesday night and will be the focus for a potent
storm system tracking out of the southern Plains Wednesday and
Thursday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Temperatures have continued to fall this evening, with some
areas dipping into the negatives. This cooling should slow as
clouds associated with the clipper build southeast over the
area. Calm winds have kept areas above wind chill concerns,
however apparent temperatures may still dip below freezing
overnight.

Previous Discussion...
Mostly sunny and cold conditions are the story this afternoon as a
highly amplified pattern continues characterized by a deep longwave
trough over the central and eastern CONUS downstream of a broad
ridge over the west coast and Rockies, with a 1022 mb arctic high
centered over the Ohio Valley. The subsidence and drier air beneath
this high have finally shut off the lingering lake-effect snow
showers over NW PA, and dry conditions will continue through early
evening. There continues to be at least some potential for a brief
redevelopment of a weak band of light snow showers near the
lakeshore of Erie County PA late this evening through the first half
of tonight as the flow backs allowing south shore convergence to
increase. This is in response to a weak clipper system moving into
the central Great Lakes from the upper Midwest which begins to
increase the mid-level moisture, and this could seed the lower cloud
layer to allow for a weak band as the aforementioned convergence
increases. NAM BUFKIT soundings indicate saturation of the DGZ with
weak Omega starting late this evening, but the very cold temps keep
the DGZ between the surface and about 2000 feet. Inversion levels
are also very marginal only rising to 5000 feet. This combination of
factors will lead to small snowflake size and inefficient
accumulation with whatever develops. HREF guidance continues to hint
at this band, so increased PoPs along the lakeshore of Erie County
PA in the 02 to 08Z timeframe. A SW flow will take this band over
the lake and into the Buffalo area by Sunday morning. Only 0.5 to 1
inch of snow is expected with whatever develops. For the rest of the
region, the arctic high shifting east toward the Mid Atlantic coast
tonight ahead of the aforementioned clipper will cause low temps to
occur this evening then gradually moderate through the night as warm
advection kicks in. Expect lows ranging from the single digits to
low teens this evening (coldest far eastern OH and western PA) then
starting to warm after 06Z. This combined with fairly light winds
will avoid wind chill advisory criteria, although far eastern OH and
western PA will still see wind chills of -3 to -7. Light snow
associated with the clipper will begin to spread into western and
central areas after 06Z and across the rest of the area by 12Z as
mid level moisture and isentropic ascent increase.

For Sunday, the aforementioned weak clipper will be the main weather
story. The mid/upper shortwave trough will slide from the central
Great Lakes Sunday morning through the Ohio Valley Sunday afternoon
with the associated very weak 1013-1015 mb surface low progressing
from central Michigan to north of Lake Ontario. Forcing is weak, but
NAM BUFKIT soundings suggest an increase in Omega in the 5-10
thousand foot layer Sunday morning into mid afternoon from west to
east, coinciding with decent saturation of the DGZ which will also
reside in the 5-10 thousand foot layer. This seems to be in
response to the 850 mb low which passes right across northern Ohio
from mid morning through mid afternoon. The NBM was way too dry on
PoPs, so blended in higher NAM NEST and NAM DNG PoPs due to the
aforementioned soundings which support widespread light snow. Even
though it will snow in most areas, amounts will only be a few tenths
to a half inch since both deeper moisture and stronger upper forcing
is lacking. Highs Sunday will be milder reaching the mid/upper 20s.

Arctic high pressure will slide into the Ohio Valley behind the
clipper Sunday night with any lingering snow over NW PA ending by
mid evening. Clouds will linger much of the night, so that will keep
lows generally in the low teens.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The easiest forecast periods for the upcoming work week are
certainly Monday and Monday night. High pressure overhead Monday
morning slides off to the east into Monday night. A tightening
pressure gradient on the backside of said high will set-up easterly
return flow Monday veering southerly Monday night. It won't be
entirely clear / sunny but it will be dry with mixed skies. Highs on
Monday may still run towards above-freezing values, but the trend
today is for the return flow and warm air advection to arrive
slightly later so we may not quite get there in many areas. Lows
Monday night 20s most areas, maybe upper 10s in some colder nooks
that try to decouple in the evening.

On Tuesday the upper-level pattern begins amplifying as a trough
digs over the Rockies and a ridge flexes along the East Coast. A
front will begin approaching from the west / northwest Tuesday and
Tuesday night. A jet streak begins intensifying from the southern
Plains to the Upper Great Lakes on Tuesday night as moisture quickly
returns in the southwesterly flow ahead of the front. Trend today
has been for the front and moisture return to be a bit slower on
Tuesday so backed off POPs slightly in line with more recent models
that keep all but northwestern OH dry for the day Tuesday. Assuming
we stay dry, Tuesday looks like the pick day of the last several
weeks with highs into the 40s.

As the front impinges upon our area from the northwest Tuesday night
amid improving jet support and continued moisture return, precip
becomes likely across our area. Have categorical POPs into
northwestern and north-central Ohio by early Wednesday and likely
for much of the rest of the county warning area (CWA). Most of the
precipitation Tuesday night should be rain, though depending on how
quickly the front moves through northwestern Ohio can't rule out
mixing with or changing to snow there late Tuesday night. This sets
the stage for a drawn out precipitation event with a plethora of
forecast concerns and potential impacts, laid out in the long term
section below.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
We continue to monitor the potential for a long-duration and
potentially high-impact weather event across our region starting
Tuesday night or early Wednesday through Thursday night with some
lingering lake effect into Friday. While confidence on any specifics
is still low, impactful weather is likely across much of our area
and we have begun to message this on social media and in the
Hazardous Weather Outlook. Here are the key messages we are hitting
on today:

1) Confidence in a prolonged, moderate to heavy precipitation event
is increasing across the entire area as moisture and a wave of low
pressure track along a front that will be stalled across the region.

2) Precipitation will begin late Tuesday into early Wednesday from
southwest to northeast and then continue through the day Thursday.
Precipitation will gradually taper to lingering lake effect snow
Thursday night or Friday. The most impactful precipitation will
likely fall Wednesday into Thursday.

3) Where the frontal boundary sets up and where the wave of low
pressure along it tracks will determine precipitation types across
the region. It is too early to say with confidence where any rain,
snow, or wintry mix will set-up right now. The entire region should
monitor the forecast over the coming days as these details become
clearer.

4) Given the amount of moisture involved, precipitation amounts may
be heavy and impactful regardless of what form it falls in. On the
cold side, this may mean heavy snow (and a swath of wintry mix). On
the warmer side, this may mean heavy rain, which would be
problematic given frozen rivers area-wide and a deep snowpack with
high water content along and east of I-77.

5) Another round of very cold temperatures is expected to follow
behind this storm for Friday and into next weekend.

Meteorological Discussion:

The overall evolution is similar to yesterday, which lends
confidence to a drawn out, moderate to heavy QPF event with all
types of precipitation a possibility across our area at different
times. The trough that deepens over the Rockies during the first
half of the week gradually ejects towards the Great Lakes Wednesday
through Friday. Yesterday, models were keying on an initial, smaller
piece of this trough ejecting east and moving through the western
Ohio Valley and southern Great Lakes Wednesday into Wednesday night,
bringing a wave of steadier over-running precipitation to our area.
This is followed by a larger piece of the trough getting ejected and
moving through the Ohio Valley and into the Great Lakes Thursday
into Thursday night, likely sparking a more organized wave of low
pressure along the front and bringing another round of steadier,
more intense precipitation across the region. The models remain
consistent with that idea today. We should see the cold front sweep
well south of the area Thursday night into Friday, bringing an end
to the synoptic precipitation. Likely to categorical POPs remain in
from late Tuesday night through much of Thursday before tapering
from northwest to southeast.

Precipitation type through the event and overall amounts /
accumulations remain much more intricate than the POP forecast at
this point, with uncertainty still high. Colder air should gradually
cause increasing concern for wintry precipitation to creep into our
area from the northwest starting Wednesday and Wednesday night,
though how quickly that transition occurs in a given spot is still
to be worked out. What is making the forecast tricky is that the
trough is ejecting out in pieces, and that the height field is quite
compressed across the region. This compressed height field means any
difference in how pieces of the trough eject out of the west can
have large sensible impacts. If the pieces of the trough ejecting
out are weaker they may get sheared out, letting the front slide
through faster, while a more organized wave would try to hold the
front up longer and keep us on the milder side. Today's 12z
operational model runs show how sensitive the situation is, with the
GFS showing a stronger low along the front on Thursday cutting
farther north, bringing more rain and ice to our area with the
heaviest snow into Michigan, while the European has a much weaker
low that stays over the Ohio Valley, bringing more snow than
anything else to our region. The Canadian model is between these two
extremes, with plenty of spread among the ensemble members. This all
boils down to a rather vague precipitation type forecast for now.
Any rain/snow/mix lines may oscillate through the event as the
various waves move through as well.

Snow is inherently a little more likely farther north across our
area, towards northwest Ohio, northwest PA and the lakeshore
counties in between based on where various ensemble members place
their swath of heaviest snow, but there's enough spread that a
colder solution that is more wintry for our entire area is within
the realm of plausibility. There is a fairly consistent signal now
that we don't see a clean rain to snow transition, meaning a swath
of wintry mixed precip (including ice) may play out somewhere across
the region. This makes sense given deep-layer southwesterly flow
aloft getting under-cut by the low-level cold air behind the front.
For now we kept the grids a simple rain / snow forecast, as even if
we tried putting a mix in right now it'd only shift around over the
coming days, but we will closely evaluate that potential as we get
closer to the event.

QPF amounts remain fairly high for the whole event, with 1.00-1.50"
quite likely across the entire CWA and locally 2.00" or higher still
in play over a 48 or so hour period. This makes sense given the long
duration, good jet support, and PWATs over 1" getting into the Ohio
Valley. With a snowpack holding water across the entire area,
especially east of I-77 where estimates indicate 2-3"+ of water is
being held in the snow, along with a frozen ground and rivers, if we
end up seeing a milder, rainy solution flooding would be a concern.
And on the flip side, if we see mainly frozen precipitation amounts
would almost certainly warrant future headlines.

Lots to monitor over the coming days. Current temperature forecasts
for the period mainly used our blended guidance (NBM) given the wide
range of possibilities in terms of when we see the cold front slip
through the area. Generally expect 30s and 40s on the warm side of
the front and 20s north of it, with non-diurnal trends likely
Wednesday and Thursday as the front oscillates across the region.
Air similar to what we've become familiar with over the last week or
so returns by Friday and the start of next weekend. Gusty winds
through the week should shift the ice around enough on the lake that
there's sufficient moisture flux for at least some lake response as
the Arctic air returns to end the week. High pressure should give us
a dry day next Saturday.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
VFR conditions are expected to persist through the overnight
hours, with the exception of a few isolated patches of MVFR
ceilings. Winds will be light and variable as another clipper
system moves across the area Sunday. Overcast skies will spread
east across the area beginning tonight, dropping ceilings to
MVFR by late morning/early afternoon. Overall weather impacts
from this system should remain minimal with only light,
scattered snow showers expected with overall totals less than
0.5 inch.

Outlook...Non-VFR possible with periods of snow
showers continuing Sunday afternoon. Scattered rain showers
with non-VFR are possible on Tuesday, while non-VFR is likely
in widespread rain and/or snow showers Tuesday night into
Wednesday.

&&

.MARINE...
Another cold night with light winds should continue to allow the
amount of open water over the central and eastern basins to shrink
tonight. Otherwise, quiet conditions are expected on the lake
through Monday night. Gusty southerly winds develop Tuesday into
Wednesday ahead of a cold front, flipping to north-northeast
Wednesday night or Thursday as this front moves through. It will
stay breezy on the lake into Friday before high pressure brings
lighter winds next weekend. The gusty winds this upcoming week will
cause the ice on the lake to shift around quite a bit, causing
cracks to develop and causing areas of ice to shift through any
remaining area of open water.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Garuckas
NEAR TERM...Campbell/Garuckas
SHORT TERM...Sullivan
LONG TERM...Sullivan
AVIATION...Campbell
MARINE...Sullivan
Hazardous weather outlook, Jan 29, 4:12 PM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
412 PM EST Sat Jan 29 2022

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-302115-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
412 PM EST Sat Jan 29 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is the potential for a significant and long duration winter
storm to impact the region during the middle of next week. Forecast
confidence, track, precip types, and exact amounts remain uncertain
at this time. Confidence is increasing on widespread moderate to
potentially heavy precipitation across the region. If the storm track
favors milder weather for our area, we may see more rainfall and
flooding concerns. If the track favors colder weather, we may see
heavy snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-302115-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
412 PM EST Sat Jan 29 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Advisories in Ohio, 2022Wind Chill Advisories in Pennsylvania, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.